Winter Storm, Chouteau
- When
- January 2, 8:00 AM MST to January 3, 3:00 AM MST
- Where
- Chouteau forecast zone
- Reported by
- Trained Spotter
Twelve inches of snow fell at Rocky Boy 15SSE. Eighteen inches of snow also fell at Rocky Boy 13SSE.
A winter storm brought heavy snow to Chouteau County and to the Bears Paw Mountains. Snowfall amounts up to 18 inches were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A winter storm brought heavy snow to Chouteau County and to the Bears Paw Mountains. Snowfall amounts up to 18 inches were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 2, 4:38 AM MST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 438 AM MST SUN JAN 2 2011 .DISCUSSION... TODAY THROUGH TUESDAY...LIGHT SNOW SHOWERS AND FLURRIES ARE MOVING ACROSS NORTH-CENTRAL MONTANA THIS MORNING AS SHORTWAVE ENERGY EMBEDDED WITHIN NORTHWEST FLOW PROPAGATES THROUGH THE AREA. SEVERAL SHORTWAVES WILL QUICKLY MOVE THROUGH THE FORECAST AREA TODAY AND TONIGHT...HOWEVER LITTLE IN THE WAY OF SNOW ACCUMULATION IS EXPECTED WITH MOST AREAS RECEIVING LESS THAN AN INCH...MAINLY ALONG AND EAST OF I-15 OVER NORTH-CENTRAL MONTANA. IN THE MOUNTAINS...ONE TO TWO INCHES OF SNOW ACCUMULATION ARE POSSIBLE THROUGH TONIGHT. IN ADDITION...HIGH PRESSURE SOUTHWEST OF THE FORECAST AREA HAS CAUSED A TIGHTENING PRESSURE GRADIENT ON THE LEE-SIDE OF THE ROCKY MOUNTAIN FRONT AND WILL KEEP GUSTY WINDS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS ONCE AGAIN TODAY. THUS...HAVE CONTINUED A BLOWING SNOW ADVISORY FOR THE NORTHERN ROCKY MOUNTAIN FRONT WHERE STRONGEST WINDS ARE EXPECTED. DEBATED ADDING A BLOWING SNOW ADVISORY FOR THE MILK RIVER VALLEY AS WINDS INCREASE BY THIS AFTERNOON...HOWEVER AM NOT EXPECTING WIDESPREAD BLOWING SNOW. THERE WILL BE AREAS OF BLOWING SNOW WHICH WILL REDUCE VISIBILITIES TO LESS THAN ONE MILE AT TIMES AND ALSO CAUSE DRIFTS OVER ROADWAYS WITH DIFFICULT DRIVING CONDITIONS POSSIBLE. DOWNSLOPING WINDS ARE PROMOTING STEADY TEMPERATURES AND AS THESE SHORTWAVES MOVE OVER CENTRAL AND SOUTHWEST MONTANA...VALLEY INVERSIONS WILL MIX OUT AND AS A RESULT ALLOW FOR INCREASING TEMPERATURES. DRIER CONDITIONS ARE EXPECTED FOR MONDAY AND TUESDAY WITH HIGH TEMPERATURES REMAINING SLIGHTLY BELOW SEASONAL AVERAGES. MLS TUESDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL SHORTWAVE MOVING THROUGH THE NORTHWEST FLOW ALOFT WILL EXIT THE AREA TUESDAY NIGHT AND THE AIRMASS WILL DRY...BUT REMAIN UNDERNEATH UNSETTLED NORTHWEST FLOW. A SURFACE LEE TROF WILL STAY IN PLACE ALONG THE ROCKIES AND BREEZY SOUTHWEST FLOW WILL CONTINUE ACROSS THE ROCKIES AND ADJACENT PLAINS THROUGH THURSDAY. ALTHOUGH HIGH PRESSURE ALOFT WILL REMAIN OVER THE ZONES...THE DISTURBANCES MOVING THROUGH THE FLOW ALOFT WILL BECOME STRONGER BY THURSDAY...AND MOISTURE AND THE CHANCE OF LIGHT SNOW WILL INCREASE. AN UPPER LEVEL TROF WILL MOVE OVER THE WEST COAST FRIDAY NIGHT AND MOISTURE AHEAD OF THIS SYSTEM WILL SPREAD ACROSS THE ROCKIES AS THE LOW SLOWLY MOVES EAST. AT LOWER LEVELS...A COLD FRONT WILL BRING COOLER SURFACE AIR FROM CANADA INTO THE ZONES. MUCH COLDER AIR FROM NORTHERN CANADA WILL ALSO BE MOVING SOUTH AND MOVE ACROSS THE HILINE BY SATURDAY MORNING. THIS VERY COLD AIR WILL BE ACCOMPANIED BY STRONG WINDS...SNOW...AND BLOWING SNOW. ALTHOUGH THIS IS STILL QUITE FAR OUT...THIS SYSTEM APPEARS AS IF WINTER HIGH LIGHTS WILL BE REQUIRED. TEMPERATURES WILL CONTINUE TO MODERATE DURING THE BEGINNING OF THE PERIOD...MOVING 10 TO 15 DEGREES ABOVE NORMALS BY THURSDAY...BUT DROP WELL BELOW NORMALS BY LATE SATURDAY AND SUNDAY AS THE ARCTIC FRONT PUSHES THROUGH THE AREA. ZELZER && .AVIATION... UPDATED 1117Z. THE REGION IS UNDERNEATH UNSETTLED FLOW. A WEAK SHORTWAVE WILL MOVE THROUGH THIS FLOW DURING THE DAY AND BRING PERIODS OF LIGHT SNOW CAUSING LOCAL MVFR/IFR CONDS DUE TO CIGS AND VSBYS. STRONG WINDS ACROSS THE NORTHERN ROCKIES AND ADJACENT PLAINS WILL CAUSE BLOWING SNOW. WINDS WILL WEAKEN DURING THE EVENING AND CONDITIONS WILL IMPROVE. && .HYDROLOGY... UPDATED 1510Z. THE FLOOD WARNING AFFECTING THE MISSOURI RIVER IN GREAT FALLS HAS BEEN CANCELLED. WATER THAT ESCAPED THE RIVER REMAINS FROZEN ACROSS RIVER ROAD AND IS EXPECTED TO REMAIN THERE FOR AT LEAST THE NEXT 5 TO 7 DAYS. WHILE THE CURRENT STATE OF THE ICE JAM MAY HAVE STABILIZED...CONDITIONS CAN UNEXPECTEDLY CHANGE. WEATHER PATTERNS AND ICE JAM CONDITIONS WILL CONTINUE TO BE MONITORED AND PRODUCTS ISSUED AS NEEDED. && .PRELIMINARY POINT TEMPS/POPS... GTF 28 9 24 7 / 30 20 10 10 CTB 25 3 21 7 / 20 10 10 0 HLN 22 -1 17 1 / 10 10 10 10 BZN 20 -7 18 -4 / 20 20 10 0 WEY 12 -16 17 -4 / 30 30 10 10 DLN 19 1 20 1 / 10 10 10 10 HVR 26 -2 11 -4 / 60 30 10 10 LWT 27 11 23 4 / 30 30 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON NORTHERN ROCKY MOUNTAIN FRONT. && SHORT TERM... LONG TERM... AVIATION... WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 443 AM MST SUN JAN 2 2011 MTZ010>013-044>051-031145- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS- 443 AM MST SUN JAN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT GUSTY WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW CAUSING REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ARCTIC COLD FRONT AND ABUNDANT PACIFIC MOISTURE ARE EXPECTED TO BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES LATER IN THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-014-015-052>055-031145- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 443 AM MST SUN JAN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ARCTIC COLD FRONT AND ABUNDANT PACIFIC MOISTURE ARE EXPECTED TO BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES LATER IN THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-031145- NORTHERN ROCKY MOUNTAIN FRONT- 443 AM MST SUN JAN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A BLOWING SNOW ADVISORY REMAINS IN EFFECT THROUGH 5 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ARCTIC COLD FRONT AND ABUNDANT PACIFIC MOISTURE ARE EXPECTED TO BRING WIDESPREAD SNOW AND BITTERLY COLD TEMPERATURES LATER IN THE WEEK AND INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
3 winter storm. Local standard time, as filed.
Twelve inches of snow fell at Rocky Boy 15SSE. Eighteen inches of snow also fell at Rocky Boy 13SSE.
An estimated 15 inches of snow fell in the Bears Paw Mountains. Four foot snow drifts were also reported.
An estimated 15 inches of snow fell in the Bears Paw Mountains. Snow drifts up to 4 feet high were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278468, 278469, 278470.